Funnel Cloud, Maricopa
- When
- February 22, 12:15 PM MST
- Where
- Maricopa County, 5 mi N of Tonopah
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.349, -112.491 (the zone’s center; the record gives no point)
2 hail, 1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Feb 22, 9:55 AM MST, 2 hours 20 minutes earlier.
AZZ020>028-CAZ030>033-222245- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 955 AM MST TUE FEB 22 2005 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... ANOTHER STRONG STORM SYSTEM CENTERED NEAR THE CALIFORNIA COAST WILL GRADUALLY MOVE INLAND OVER SOUTHEAST CALIFORNIA AND ARIZONA TODAY THROUGH THURSDAY. THIS MEANS A CONTINUED CHANCE FOR SHOWERS OR AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. THE LOW WILL SLOWLY WEAKEN AND MOVE EAST FRIDAY THROUGH THE WEEKEND BUT THE AIRMASS WILL REMAIN MOIST AND RATHER UNSTABLE...AND AS SUCH A SLIGHT CHANCE FOR SHOWERS OR AFTERNOON STORMS WILL CONTINUE THROUGH THE END OF THE WEEK. && .DISCUSSION... ASIDE FROM SOME PATCHY DENSE FOG...NOT MUCH HAPPENING AROUND CWA THIS MORNING. HOWEVER...THIS WILL CHANGE DRAMATICALLY THIS AFTN. BELIEVE MAIN FOCUS OF ATTENTION NEEDS TO TURN FROM HEAVY RAIN TO POSSIBLE SEVERE WEATHER EVENTS TODAY. LOTS OF FACTORS SEEM TO BE COMING INTO PLAY FOR THIS TO HAPPEN. IN SHORT...WV LOOPS INDICATE THAT UPPER LOW OFF THE SRN CA COAST IS WRAPPING A MID LEVEL DRY SLOT IN FROM THE SW...AND MODELS PICK UP ON THAT TREND NICELY. LOTS OF SUNSHINE IS CURRENTLY FOUND ACROSS THE CWA FROM W TO E TO ALLOW FOR GOOD LOW LEVEL HEATING AND RESULTING DESTABLIZATION. ADD TO THIS THE FACT THAT WE HAVE 25 TO 30KTS OF SHEAR IN LOWEST 6KM AND MUCAPES FORECAST TO RISE TO NEAR 1000 AND LIS DROP TO AROUND -4C...WE ARE LOOKING AT SOME VERY RESPECTABLE...AT TIMES SEVERE...CONVECTION TO DEVELOP THIS AFTERNOON AND EVENING. SPC HAS EXTENDED THEIR SLIGHT RISK AREA INTO SW AZ...ALONG WITH SE CA ZONES...AND THIS LOOKS TO BE RIGHT WAY TO GO IN LIGHT OF ABOVE FACTORS. CURRENTLY...GRIDS AND ZONES HAVE MENTION OF SLIGHT CHANCE OF STORMS...WILL PROBABLY NEED TO BEEF THAT UP A BIT AND CALL FOR LARGER HAIL POSSIBILITIES...WITH OVERALL POPS LOOKING OKAY. AFTER TONIGHT...UPPER LOW NUDGES CLOSER TO AZ ACCORING TO LATEST MODEL TRENDS. SO...AMS WILL GET EVEN MORE UNSTABLE...BUT CONVECTION SHOULD BECOME MORE RANDOM AND LESS ORGANIZED DUE TO DECREASING SHEAR VALUES. HOWEVER...WE MAY GET BACK INTO MORE OF A HEAVY RAIN SITUATION WHAT WITH INCREASING OMEGAS AHEAD OF APPROACHING VORT LOBE. SO...MAY NEED TO UPRAMP POPS FOR WED MOST AREAS. AFTER WED... WE WILL TRANSLATE INTO MORE OF A HIT-AND-MISS TSTM REGIME BUT STILL WITH CHANCE POPS DUE TO MOIST AMS AND COOL AIR ALOFT. TEMPS WILL REMAIN BELOW NORMAL OVER FORESEEABLE FUTURE. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && ESTLE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 623 AM MST TUE FEB 22 2005 AZZ020>028-CAZ030>033-230100- GREATER PHOENIX AREA-IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/- LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA- NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY- RIVERSIDE COUNTY/EASTERN DESERTS- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY- 623 AM MST (523 AM PST) TUE FEB 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA... AND SOUTHWEST AND SOUTH-CENTRAL ARIZONA...INCLUDING THE GREATER PHOENIX AREA. .DAY ONE...TODAY ANOTHER COLD WET PACIFIC LOW PRESSURE SYSTEM WILL CONTINUE TO SPREAD MOISTURE INTO SOUTHEAST CALIFORNIA AND ARIZONA TODAY. THE AIRMASS WILL BECOME UNSTABLE DURING THE DAY AND SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP. GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAINFALL ARE LIKELY WITH THE THUNDERSTORMS...AND DUE TO THE WET GROUND...THE HEAVY RAINFALL FROM THESE STORMS MAY LEAD TO FLOODING OF ROADS...STREAMS...WASHES AND OTHER LOW AREAS. THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO TH EVENING HOURS TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PACIFIC LOW WILL GRADUALLY MOVE EAST AND INLAND OVER ARIZONA WEDNESDAY THROUGH THURSDAY. AS SUCH SCATTERED THUNDERSTORMS WILL CONTINUE BOTH DAYS...MAINLY DURING THE AFTERNOON AND EVENING HOURS. GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAIN ARE ALL POSSIBLE WITH ANY STORMS. THERE WILL BE A LINGERING CHANCE FOR SHOWERS OR THUNDERSTORMS OVER SOUTHERN ARIZONA FROM FRIDAY INTO THE WEEKEND...AND LOCALLY HEAVY RAINFALL IS POSSIBLE WITH ANY STORMS THAT DEVELOP. OTHERWISE... ALTHOUGH THE LATTER PORTION OF THE WEEK WILL REMAIN UNSETTLED... WETTER AND COOLER THAN NORMAL...NO HAZARDOUS WEATHER IS EXPECTED. .INSTRUCTIONS TO SPOTTERS... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. BRECKENRIDGE
The Phoenix radar (KIWA), 77 km away, was scanning. The volume nearest the first event began at 23:34 UTC.
2 hail, 1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442090, 5442088, 5442089.